Hey Heather, I was wondering if you could inform me a bit more about emergency contraception. I had unprotected intercourse at a pretty risky time (1/18). My predicted ovulation dates were 1/13-1/17. I'm regular, but I only use a calendar (not temperature), so it's not too accurate. I took Next Choice on 1/19, even though I know that it's not effective after ovulation. I just wanted to feel a bit more at peace, but as you can see, I'm still worrying.
As it turns out, I really do not know as much about emergency contraceptives as I would like to, and I feel like taking it has caused me a lot of confusion, possibly hormonal imbalances even long after it's been out of my system, and worrying. I have no experience with hormonal contraception, so I don't know about how regular birth control pills and that "real period" and "withdrawl bleeding" schedule work either.
* I noticed that when I started bleeding on 1/30 (11 days after Next Choice), it just did not look like my period. It's bright red blood, and that is all. I think, usually I have more of a "slimy" blood consistency, not just liquidy/watery blood of this viscosity. When my normal periods start to slow down, it usually turns into light brown discharge, and this time around it just abruptly stopped, as blood would abruptly stop when it dried if you get a papercut or something like that, you know? No additional discharge. It's also slightly lighter in comparison to actual periods but lasted about 4 days.
I am wondering if this is in fact, just not my period and something called "withdrawl or breakthrough bleeding" (I know nothing about this. Just found out about it today and it's scaring me). I kept trying to reassure myself with your page about how if it looks like a period and feels like a period, etc, it probably is one, but my body isn't matching up with that. The more I think about it not being my period, the more it makes sense and the more I am scared. Even if the timing would seem like it is a late period, and it seems even a bit late to be withdrawl bleeding, it makes sense because since my ovulation week (1/13) my breasts have been abnormally large and swollen (eventually hurting for two days (1/27-1/28) and it's not stopped, even though the bleeding has. Normally when you get your period, your progesterone levels drop to a low, so the swelling should have stopped too. It hasn't. Neither has my abdominal swelling/tightness/bloating that also started 1/27. Is it possible for EC to affect my hormones this long after I took it or should I consider pregnancy to be the reason?
I took a pregnancy test on 2/1 and it was negative, but I'm scared that it's too early (exactly 14 days after the risk) or I didn't do it right. I still have abdominal swelling and breast swelling today though the bleeding has stopped, and I just really needed to talk to someone who is knowledgeable.
Can you tell me about how bleeding works with EC? Does it 'force' your body to bleed something, even if it is not your uterine lining? I just originally thought that so as long as you bled something that looked like a period, you were in the clear. Is it accurate to assume that if I were pregnant, I would not even have withdrawl bleeding from EC however unaccompanied by my actual period?
Thank you so much for taking the time to read this, and to help. I'm very thankful to have Scarleteen to turn to, because I'm just very frazzled and alone right now.
Posts: 1 | Registered: Feb 2013
| IP: Logged |
EC doesn't "force" bleeding. It's just something that happens sometimes as a side effect, but doesn't happen other times (and it's uterine lining: there's nothing else for it to be). Bleeding also isn't "proof" than Plan B worked. It's not an abortion pill, after all, it's a birth control method, so there's nothing for Plan B to expel, which is where some people get confused.
Other side effects can be things that feel a lot like menstrual or pre-menstrual symptoms.
And sometimes people get all of the side effects associated with EC, sometimes people get none. Sometimes EC feels like it has no real impact on a person, other people can feel a big one, or feel like it has a ripple effect for a couple cycles after use. And I'd wager that for folks with no experience with any kind of hormonal contraceptive, they're more likely to more acutely feel the effects of Plan B.
I can't know if the bleeding you experienced was your period or bleeding as a side effect due to Plan B. But if it came around the time you were expecting a period, it was likely a period, even if it was a bit different than your usual periods.
Does all of that get you sorted?
-------------------- Heather Corinna, Executive Director & Founder, Scarleteen About Me • Get our book! Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead Posts: 67076 | From: An island near Seattle | Registered: May 2000
| IP: Logged |
Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998
Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.